Format

Send to

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2013 Feb;44(2):e221-5. doi: 10.1016/j.jemermed.2012.02.042. Epub 2012 May 16.

Hemorrhagic gastritis with dabigatran in a patient with renal insufficiency.

Author information

1
Clinical Pharmacy, Department of Pharmacy, Christiana Care Health System, Newark, DE 19718, USA.

Abstract

BACKGROUND:

Dabigatran etexilate is the first oral direct thrombin inhibitor approved in the United States. Unlike warfarin, dabigatran has no known antidote. Providers should be aware of patients that may be at risk for dabigatran coagulopathies and recognize potential treatment options.

OBJECTIVE:

To report a case of hemorrhagic gastritis in a patient with chronic renal insufficiency recently initiated on dabigatran etexilate.

CASE SUMMARY:

An 85-year-old white man with a known history of hypertension and stage III chronic kidney disease presented to the Emergency Department complaining of dark stools, shortness of breath, and abdominal pain. The patient recently started dabigatran 150mg twice daily for new-onset atrial fibrillation. An upper gastrointestinal endoscopy identified non-specific gastritis with hemorrhage. It was determined to be probable using the Naranjo Probability Scale that gastrointestinal hemorrhaging was a result of dabigatran therapy. Fresh frozen plasma was used to reverse the dabigatran-induced coagulopathy.

CONCLUSION:

This case highlights the challenges that providers may face when dealing with life-threatening bleeding in patients receiving dabigatran.

PMID:
22595629
DOI:
10.1016/j.jemermed.2012.02.042
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center